Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 100, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2008, 7:21 PM CDT for Buena Vista County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 9, 2008, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2543 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 100022
SVRFSD
IAC021-100045-
/O.NEW.KFSD.SV.W.0100.080610T0021Z-080610T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA
* UNTIL 745 PM CDT
* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES SOUTHWEST OF NEWELL...OR 7 MILES SOUTH
OF STORM LAKE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL AREAS SOUTH OF STORM LAKE AROUND 730 PM CDT...
NEWELL AROUND 740 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4255 9512 4256 9513 4256 9522 4255 9522
4255 9528 4259 9528 4264 9492 4255 9492
TIME...MOT...LOC 0021Z 262DEG 22KT 4255 9516
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 100037
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT MON JUN 9 2008
IAC021-100045-
/O.CON.KFSD.SV.W.0100.000000T0000Z-080610T0045Z/
BUENA VISTA IA-
736 PM CDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BUENA VISTA COUNTY...
AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 4 MILES SOUTH OF NEWELL...OR 10 MILES
SOUTHEAST OF STORM LAKE...MOVING EAST AT 25 MPH. RURAL AREAS SOUTH
OF NEWELL CAN EXPECT HAIL TO PENNY SIZE THROUGH 745 PM.
LAT...LON 4255 9512 4256 9513 4256 9522 4255 9522
4255 9528 4259 9528 4264 9492 4255 9492
TIME...MOT...LOC 0036Z 262DEG 22KT 4256 9504
$$
CHAPMAN000
WWUS53 KFSD 100047
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT MON JUN 9 2008
IAC021-100055-
/O.EXP.KFSD.SV.W.0100.000000T0000Z-080610T0045Z/
BUENA VISTA IA-
746 PM CDT MON JUN 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA
COUNTY HAS EXPIRED...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
SCATTERED THUNDERSTORMS ALONG THE BUENA VISTA AND SAC COUNTY LINE
FROM SOUTH OF STORM LAKE TO SOUTHEAST OF NEWELL HAVE WEAKENED...
AND ARE NO LONGER SEVERE.
LAT...LON 4255 9512 4256 9513 4256 9522 4255 9522
4255 9528 4259 9528 4264 9492 4255 9492
TIME...MOT...LOC 0045Z 262DEG 22KT 4257 9497
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:29 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 9, 4:29 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 429 PM CDT MON JUN 9 2008 .DISCUSSION... CURRENTLY A GOOD DEAL CONVECTION ACROSS NRN PORTIONS OF THE STATE...ALTHOUGH BASED ON ABR RADAR...IT LOOKS LIKE MUCH OF THE MOISTURE HAVING A TOUGH TIME REACHING THE GROUND. STILL THINKING CONVECTION WILL SPREAD S AND E LATER THIS AFTERNOON INTO EARLY EVENING...BUT NOT MUCH IN THE WAY OF PRECIPITATION. ANY SHOWERS SHOULD DIE BY LATE THIS EVENING WHILE SKIES BEGIN TO CLEAR. MOSTLY CLEAR TO CLEAR SKIES OVER MUCH OF THE AREA BY MIDNIGHT...BUT AFTER MIDNIGHT CLOUD COVER TO INCREASE IN THE SW AS ELEVATED WARM FRONT PUSHES N. CAN NOT RULE OUT DEVELOPING CONVECTION ALONG THE WARM FRONT LATE TONIGHT DEPENDING ON MOISTURE RETURN. OTHERWISE...SFC HIGH PRESSURE IN PLACE TONIGHT PRODUCING LIGHT WINDS AND LOW TEMPERATURES MOSTLY INTO THE 50S...WITH SOME 40S POSSIBLE IN THE N. PATTERN BECOME VERY ACTIVE FOR TUESDAY THROUGH WEDNESDAY NIGHT. MOISTURE WILL RAPIDLY RETURN BY TUESDAY AFTERNOON. AT THE SAME TIME A FAIRLY STRONG WARM FRONT IS EXPECTED TO SET UP JUST NORTH OF THE NEBRASKA BORDER INTO NRN IOWA. WITH FLOW OFF OF HIGH PRESSURE OVER IA AND MN...ANY MOISTURE WILL BE FAIRLY SHALLOW AND DESPITE 700 MB TEMPS ONLY AROUND +8C...IT IS EXPECTED THAT CONVECTION WILL BE CAPPED THROUGH THE DAY EAST OF I29. HOWEVER...IN THE WEST AND ALONG THE BOUNDARY...DEW POINTS WILL BE RISING TO AROUND 60 OR EVEN LOW 60S AND TEMPS WILL BE IN THE MID 80S. CAP WILL BEGIN TO ERODE NEAR THE FRONT LATE IN THE AFTERNOON OR EARLY EVENING. THERE IS NOT A REALLY SIGNIFICANT WAVE COMING OUT SO ANY SURFACE BASED CONVECTION IS REALLY GOING TO NEED DEW POINTS ABOVE 60 DEGREES TO MINIMIZE THE CAP AND ALLOW THE SFC FRONTAL CIRCULATION TO BREAK THE CAP. BECAUSE THERE IS SOME QUESTION ON WHEN OR IF THE CAP CAN BE BREAK KEPT POPS AROUND 30 IN THE LATE AFTERNOON RISING QUICKLY TOWARD SUNSET AS THE LOW LEVEL JET DEVELOPS AND ENHANCES THE MOISTURE TRANSPORT AND FRONTAL CIRCULATION. SHOULD THUNDERSTORMS DEVELOP LATE AFTERNOON AND EARLY EVENING...THERE IS AMPLE SHEAR AVAILABLE FOR SUPERCELLS. THIS POSES TWO PROBLEMS - THE FIRST IS THAT BASED UPON BUNKERS METHOD THE RIGHT MOVING STORM WILL BE MOVING LESS THAN 10 KTS BRINGING THE THREAT OF LOCALLY HEAVY RAIN AND FLASH FLOODING. SECOND...SHEAR IS ON THE ORDER OR 50-60 KTS AND FAVORING SUPERCELLS. WITH A FRONTAL BOUNDARY NEARBY...ONLY WOULD NEED TO BE CONCERNED WITH LARGE HAIL AND AN ISOLATED TORNADO. CONVECTION SHOULD RAPIDLY BECOME ELEVATED AFTER SUNSET AND WITH THE LOW LEVEL JET RAPIDLY INCREASE IN COVERAGE TOWARD MIDNIGHT. AT THIS TIME...THE 850 MB FRONT GOES NORTH OF I90 BY MIDNIGHT SO HAVE THE HIGHEST POPS AND HIGHEST QPF IN THIS AREA. HOWEVER...ONCE STORMS GO ELEVATED SOME OF THE SHEAR IS LOST AND STORM MOTION INCREASES MARKEDLY. WHILE THERE COULD BE LOCAL RAINFALL TO AN INCH IF SOME TRAINING OCCURS...IT IS EXPECTED MOST AREAS WILL SEE RAINFALL OF A HALF INCH OR LESS. THERE IS THE POTENTIAL FOR SOME SEVERE HAIL BUT SINCE MOST STORMS WILL BE MULTICELLULAR...HAIL SIZE IS EXPECTED TO BE CLOSER TO AN INCH IN DIAMETER. MODELS ALSO SHOW CONVECTION DEVELOPING ON THE EAST SIDE OF THE DEVELOPING 700 MB CAP AFTER 09Z OVER NW IA AND SW MN. THERE IS NOT A STRONG WAVE IN THIS AREA AND CAN ONLY ASSUME THAT WARM ADVECTION ALLOWS MOISTURE TO UNDERRUN THE CAP AND DEVELOP CONVECTION ONCE INHIBITION DECREASES. ANY CONVECTION ON WEDNESDAY MORNING IS EXPECTED TO MOVE TO THE NORTH AND EAST BY LATE MORNING. THE FRONT IS THEN EXPECTED TO MOVE EAST OF THE JAMES RIVER BY AFTERNOON. NAM IS MUCH FASTER THAN GFS AND ESP ECMWF WITH FRONTAL PROPAGATION AND HAS THE FRONT ALMOST EAST OF SPW AND MWM BY 00Z. BASED UPON LOCATION OF THE UPPER LOW AND JET...EXPECTATION IS THAT THE FRONT WILL BE MUCH SLOWER AND EXPECT THE FRONT FROM YKN TO BKX AROUND 00Z. WITH SOME CLEARING EXPECTED AHEAD OF THE FRONT AND DEW POINTS CLIMBING INTO THE M-U60S...AMPLE INSTABILITY WILL DEVELOP AHEAD OF THE BOUNDARY AS THE JET MOVES IN. EXPECT CONVECTION WILL ACTUALLY DEVELOP FAIRLY EARLY IN THE AFTERNOON AROUND THE JAMES VALLEY AND CENTRAL NEBRASKA AND SPREAD NORTHEAST THROUGH THE AFTERNOON AND EVENING. WITH A 50-60 KT 500 MB JET...THERE WILL BE BOTH SPEED AND SOME DIRECTIONAL SHEAR SO EXPECT STORMS TO BEGIN AS SUPERCELLS BUT THEN EVOLVE INTO A LINE THAT MOVES NORTHEAST. SO THERE APPEARS TO BE A THREAT OF SEVERE WEATHER... ESPECIALLY EAST OF THE JAMES RIVER. THERE WILL ALSO BE A THREAT OF HEAVY RAIN WEDNEADAY AFTERNOON AND NIGHT AS THIS LINE MOVES NORTHEAST. AT THIS TIME IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE HEAVIEST RAIN WILL BE BUT THE MOST LIKELY AREA IS IN THE BIG SIOUX AND LITTLE SIOUX RIVER VALLEYS. CURRENTLY APPEARS THESE AREAS WILL SEE FROM 1 TO 1.5 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS. AS ALWAYS...THE POSITION OF THE FRONT WILL BE CRITICAL SO IF IT DOES MOVE FASTER THE HEAVY RAIN AND SEVERE THREAT WOULD ALSO SHIFT TO THE EAST. EXCEPT FOR SOME LEFT OVER STRATIFORM RAIN FROM A SQUALL LINE AROUND SPW AND SLB EARLY THURSDAY MORNING...MUCH OF THE AREA WILL BEGIN THE DAY DRY. HOWEVER...WITH A COLD UPPER LOW OVERHEAD...ANY SUNSHINE WILL DESTABILIZE THE ATMOSPHERE AND RESULT IN SCATTERED SHOWERS AND THUNDERESTORMS. SO KEPT POPS FROM 20 TO 30. THIS WILL ALSO KEEP TEMPS SEASONABLY COOL WITH HIGHS IN THE 70S. RELATIVELY COLD AIR WILL BE ALOFT BOTH FRIDAY AND SATURDAY AND EVEN A WEAK WAVE MOVING OVER ON SATURDAY. SO EXPECT A CHANCE OF DIURNALLY DRIVEN SHOWERS BOTH DAYS ESPECIALLY IN SW MN. AFTER SATURDAY...A LARGE DIFFERENCE IN MODEL SOLUTIONS WITH THE ECMWF AND CANADIAN DEVELOPING A RIDGE OVER THE SW US AND THE GFS CONTINUING WITH VERY AMPLIFIED FLOW. HAVE GONE WITH HPC AND SIDED WITH THE LESS AMPLIFIED ECMWF. THIS MEANS DRY WEATHER ON SUNDAY AND A CHANCE OF THUNDERSTORMS AS RETURN FLOW SETS UP ON MONDAY. TEMPERATURES WILL BE NEAR SEASONAL NORMALS. && .AVIATION... GENERALLY VFR THROUGH THE TAF PERIOD. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO THE EARLY EVENING AND COULD PRODUCE SOME ISOLATED MVFR CONDITIONS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN LATE TONIGHT INTO SOUTH CENTRAL SOUTH DAKOTA. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL/SCHUMACHER
Hazardous weather outlook, Jun 9, 1:48 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 148 PM CDT MON JUN 09 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 148 PM CDT MON JUN 09 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE FOR SCATTERED SHOWERS AND ISOLATE THUNDERSTORMS THIS AFTERNOON OVER MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. STRONGER STORMS COULD BRIEFLY PRODUCE PEA SIZED HAIL. SHOWERS AND STORMS WILL DECREASE THROUGH THE EVENING HOURS... ALTHOUGH THERE IS A CHANCE FOR REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATE TONIGHT INTO SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX RIVERS OVER THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS VERY LATE TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT AS A STRONG AREA OF LOW PRESSURE PUSHES OUT OF THE ROCKIES AND MOVES ACROSS THE NORTHERN PLAINS. THIS STORM MAY ALSO BRING HEAVY RAIN TO THE AREA ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
In the hours before
Local storm report, Jun 9, 4:36 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TORNADO 3 NNE DELL RAPIDS 43.86N 96.69W
06/05/2008 MOODY SD PUBLIC
NUMEROUS TREES DOWNED AND OUTBUILDING DESTROYED
&&
PSLocal storm report, Jun 9, 4:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST ANTHON 42.39N 95.87W
06/08/2008 E90 MPH WOODBURY IA FIRE DEPT/RESCUE
SEVERAL TREES UPROOTED AND POWER POLES LEANING OVER.
0150 AM HAIL ANTHON 42.39N 95.87W
06/08/2008 E2.50 INCH WOODBURY IA FIRE DEPT/RESCUE
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:46 PM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 34 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.